Estrogen Allergy?

by S Nel
(South Africa)

Hi Wray
I am glad we found your website - it is just great!

I have a long story – will try to make it short. I am now 50 years old. I had very sudden onset of menopause at about 45 due to the use of Methotrexate that my Rumatologist prescribed. I was diagnosed with Spondyloarthropathy. After that my Gynaecologist prescribed Vit D (My reading was 17)- very strong dose once a week (Calciferal approximately 50,000 IU) which helps me a lot today.

Then I experience a lot of illness due to weakened immunity due to the Methotrexate. I had recurring bladder infections all the time which really made me very sick and tired.
I went to a Specialist at that time which did a scope etc etc. She found that due to very low estrogen levels (due to the sudden menopause) my bladder wall and membranes are very weakened. So she prescribed the Estrogen Patches (Estraderm TTS) which she said I should use at least for 5 years for my problem to resolve. I was also on antibiotics permanently but I found a wonderful product called D Mannose Plus which cured my bladder problems. So I stopped the antibiotics completely and since beginning of this year I also stopped all the arthritis medications because I believe it made me sicker. Today I feel a lot better and am almost pain free with using natural products & treatments.
My dilemma now is that I suddenly got a nasty allergy (itching over my whole body and thrush) and I think it is due to the Estraderm. I stopped it a few days ago and do not plan to take Estrogen again. How long will it take to get rid of the allergy? I have been using Progesterone cream with the Estrogen but I feel that I do not know what I am doing at this stage. How much should I use when I am in full Menopause? And for how long? The only symptoms of Menopause that bothers me when I do not use Estrogen is hot flushes, tiredness, some feelings of depression(not severe at all) and I have picked up weight which I really struggle to get rid of. I even joined Weight Watchers but loose about 200gr per week (very de-motivating) - I forgot to mentioned that I also have a Mirena inserted about 3 years ago.
I am desperate for advice on this because my doctors just keep on telling me I should carry on with the estrogen and after studying your website I don’t think it’s the best option.
Thank you for your interest in our health.
Best regards
Sannett Nel (South Africa)

Comments for Estrogen Allergy?

Click here to add your own comments

Nov 27, 2012
Estrogen Allergy?
by: Wray

Hi Sannett Well I'm very relieved you are off the methotrexate! To my mind a barbaric treatment. All the so called 'autoimmune' diseases are always very low in vitamin D. It doesn't surprise me you had one with a level of 17ng/ml. It should be between 70-100ng/ml. They are low in progesterone too, and high in oestrogen. The fact that far more women get them than men screams out to me it's an oestrogen related problem. Did your specialist check your progesterone levels too? Usually it's not the case, but it could be that the ratio of the two is skewed. So giving you oestrogen without checking progesterone is daft. It strikes me your ratio would have been out. We've found from Saliva Tests we run that the P:E2 ratio should be 600:1 and over to feel well. Her theory that due to low oestrogen your bladder wall was weak is extraordinary! UTI's (urinary tract infections) are generally considered distinct from IC (interstitial cystitis or bladder infections). Suggesting bacteria, viruses or fungi are responsible for the UTI, whereas the aetiology of IC is unknown. As the bladder is connected to the urethra, I find it difficult to conceive of two separate problems. Antibiotics are given for UTI's, often unsuccessfully, or repeatedly in the belief it's killing the pathogen. In 1911 Bernard Shaw wrote “… the characteristic microbe of a disease might be a symptom instead of a cause.” I tend to believe this. Pathogens are opportunists, if a cell or tissue is damaged they will take advantage of this fact. More and more studies are finding that inflammation is behind our diseases and disorders. Inflammation results from a disturbance in the immune system, often due to a lack of antioxidants. Which is usually a result of the pollution, processed food and drink, stress and of course drugs, in your case the methotrexate, to which we are now subject. Inflammation seems to fit the bill for both UTI's and IC, but as the urethra is more easily accessible to bacteria etc, it doesn't surprise me they are found there. Several studies have found IC is due to inflammation, and a subsequent damage to the lining. Why not the UTI's too? D-mannose is sometimes effective, I'm pleased it helped you. It's believed that the bacteria, if present, will adhere to the D-mannose and be excreted. A more likely explanation is the lining of the urinary tract, including the bladder, has become damaged by inflammation. The lining is a thin layer of glycoproteins, these are a combination of a sugar molecule and a protein. The D-mannose can be used for glycoprotein biosynthesis, see here. Continued below

Nov 27, 2012
Estrogen Allergy? Part 2
by: Wray

Hi Sannett This would strengthen the lining preventing possible attack from bacteria or inflammation. The amino acid arginine can help too, see here. Mast cells are implicated, see here. Progesterone inhibits mast cell secretions, see here. Excess oestrogen and a lack of progesterone appear to be a reasonable cause, see and here. Oestrogen is an excitatory, inflammatory hormone, it's involvement is hardly surprising. Particularly when looking at the statistics, far more women get UTI's and IC than men. Interestingly oestradiol increases mast cell histamine secretion, which is initiated by substance P. This is a pro-inflammatory, nociceptive neuropeptide. Even more interesting, progesterone and it's metabolites are suppressed by substance P, see here, unless sufficient is used, see here and here. It is possible to react to oestrogen by getting a rash, in fact many women get one the few days prior to bleeding. This is due to progesterone withdrawal leaving oestrogen dominant. Progesterone does help Hot Flushes, but I've found 400mg/day or more are needed. GABA can be quite effective too, if progesterone is not sufficient. It doesn't surprise me you've picked up weight, that is exactly what oestrogen is designed to do. It's a mitogen causing cells to proliferate, including fat cells. But these also secrete oestrogen so a vicious cycle starts. Oestrogen also causes Insulin Resistance which could be one reason for your tiredness, the weight gain too. A lack of vitamin D causes weight gain and IR. Please consider having the Mirena removed. It does not release progesterone but a progestin called levonorgestrel. This has been shown to lower progesterone levels, plus impeding the blood flow in the uterine arteries, see here and here. Levonorgestrel is derived from testosterone, so has androgenic properties. Continued below

Nov 27, 2012
Estrogen Allergy? Part 3
by: Wray

Hi Sannett This is the prescribing information here, and please see here too. You might like to read these comments here from women who've used the Mirena. The copper T IUD is far safer, see our page on Contraceptives for more info. You might like to see our page on Nutrition, there are links to some excellent sites on food and what we should eat. I tend to follow the Paleo Diet. I don't believe you're taking enough vitamin D, it should be taken daily too, as we were designed to make it. Not as a once weekly dose. Do you know what your level is now, how long have you been taking the 50,000ius? For more info on vitamin D levels see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital. Blood levels should be 70-100ng/ml (175-250nmol/L) and not the 30ng/ml (75nmol/L) most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although recent research indicates it should be 10,000iu's per day, see here. I feel with your 'autoimmune' problem, and the low D levels you had, you should be taking 20,000iu's per day. Please have another test done. I don't know where you live in SA, but Pathcare do the tests very cheaply, unless you can get another through your doctor. We do have a distributor in SA who could give you more advice, if you'd like to contact her, please do so via her website here. You'll then be able to email or phone her, easier than using the site. Thanks for the kind words! Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...